What causes blisters from sclerothearpy injections?

1 answer | Last updated: Oct 15, 2016
A fellow caregiver asked...

I've been going to a vascular surgeon who has been treating my varicose veins with sclerotherapy injections. The last treatment caused blisters to 2 of the veins in the back of my leg. The blister broke and it has left a scar. What causes the injection site to blister? Thanks.

Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Sclerotherapy is a procedure used to treat varicose veins in the legs. This procedure is done by injecting a solution directly into the vein. This irritates the vein, causing swelling initially, then a clot will form. The vein then turns into scar tissue that hopefully will fade over time.

Common side effects from sclerotherapy include: 1) Red areas, or brown lines may appear at the injection sites. 2) Veins may become lumpy and hard for several months. 3) Bruising may occur around the injection site. More serious side effects include: 1) Inflammation within five inches of the groin 2) Phlebitis: red streaking of the vein with a swollen leg 3) Wounds that form at the injection site 4) Allergic reactions from the injecting agent

From your question, it sounds like the sclerotherapy injection site became irritated and formed a blister. Hopefully, the scar that you have will fade over time. You could always call your surgeon to see if they have any thoughts as to why you had a problem this time, as your other treatments went very smoothly. They may also have suggestions on how to help your scar to fade. Good luck!